Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 134, NWS Pueblo, CO

August 28, 1997El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 28, 1997, 4:37 PM MDT for El Paso County, Colorado. It was in force for 93 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 28, 1997, 4:37 PM MDT (22:37 UTC)
Expired
Aug 28, 1997, 6:10 PM MDT
In force
93 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 4:54 PM MDTHail 0.75Calhan, CO
Aug 28, 5:12 PM MDTHail 0.75Yoder, CO
Aug 28, 5:25 PM MDTHail 0.88Rush, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Fort Carson/Butt, CO (KFCS), launched 12:00Z, 10.6 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Carson/Butt, CO at 12:00Z on 1997-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 972 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Carson/Butt, CO at 12:00Z on 1997-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897117136156175194214233253272292311330350369389408428Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
972 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 282238 RRA
SVRPUB
COC041-290010-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
437 PM MDT THU AUG 28 1997

* SEVERE THUNDERSTORM WARNING FOR
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 610 PM MDT
 
* SOME LOCATIONS AFFECTED
  OPEN COUNTRY NEAR AND SOUTH OF CALHAN THROUGH 530 PM MDT

* AT 432 PM  RADAR SHOWED A SEVERE STORM 2 MILES SOUTH SOUTHEAST OF
  CALHAN MOVING EAST AT 15 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.



IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

LW/SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 1:42 PM MDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 28, 1:42 PM MDT, 2 hours 55 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
142 PM MDT THU AUG 28 1997

ROUTER STILL DOWN SO WILL RELY ON AFOS/MICROSWIS/WSR-88D FOR FORECAST
GUIDANCE TNGT.  MOISTURE PLUME STILL TO THE WEST OF FORECAST AREA...
EXTENDING FROM AZ INTO SE UT AND NW CO.  SOME OF THIS MOISTURE MAY BEGIN
NUDGING EWRD TNGT AS UPPER FLOW BECOMES MORE WRLY.  THUNDERSTORMS...SOME
STRONG...FIRING UP ACROSS ERN PLAINS/FTHLLS THIS AFTN.  AS MENTIONED BY
MID FORECASTER...SUBSIDENCE BEHIND WAVE THAT OCCURRED YESTERDAY IS ABSENT
TODAY.  SURFACE DEWPOINTS REMAIN RELATIVELY HIGH WITH READINGS ON THE
SE PLAINS IN HE 50S/LOWER 60S.  SURFACE TROF FORECAST TO REMAIN ACROSS
THE SE PLAINS THIS EVENING...AND SERVE AS A FOCUS FOR TSTM FORMATION.
HOWEVER...WARM TEMPS ALOFT EXPECTED TO LIMIT CONVECTION TO WDLY SCT
VARIETY.  TSTMS NOT DEVELOPING TO GREAT EXTENT OVER MTNS BUT MAY JUST
BE LATE IN BLOOMING...WILL PROBABLY GO WITH W\DLY SCT-SCT THERE THIS EVNG.
WILL LIKELY MAINTAIN PERSISTENCE FOR MIN TEMPS.   SR

In the hours before

Special weather statement, Aug 28, 3:36 PM MDT, 1 hour 1 minute before
COZ078-282240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
336 PM MDT THU AUG 28 1997

...VERY STRONG THUNDERSTORM DEVELOPING RAPIDLY NEAR TOWNER...IN
EXTREME EASTERN KIOWA COUNTY...

LOOK FOR A THUNDERSTORM PRODUCING VERY HEAVY RAIN...ALONG WITH HAIL
OF 1/2 INCH IN DIAMETER...AND WINDS GUSTING TO 50 MPH IN THE
VICINITY OF TOWNER IN EXTREME EASTERN KIOWA COUNTY THROUGH 400
PM...NEAR THE KANSAS BORDER.

AT 335 PM MDT...DOPPLER RADAR SHOWED THIS VERY STRONG THUNDERSTORM
LOCATED OVER TOWNER...OR ABOUT 12 MILES EAST OF SHERIDAN LAKE.
MOVEMENT OF THIS STORM WAS EAST AT 15 MPH.

IF YOU ARE DRIVING...VISIBILITIES WILL BE GREATLY REDUCED DURING
HEAVY DOWNPOURS OF RAIN AND SMALL HAIL. TURN YOUR LIGHTS ON AND
SLOW DOWN TO AVOID HYDROPLANING ON PONDED WATER ON ROADWAYS. YOU
MAY ALSO WANT TO WAIT OUT THE STORM BY EXITING OR PULLING ALL THE
WAY OFF THE ROADWAY. TURN YOUR FLASHERS ON SO YOU CAN BE
EASILY SEEN.
Special weather statement, Aug 28, 3:37 PM MDT, 1 hour before
COZ078-282240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
336 PM MDT THU AUG 28 1997

...VERY STRONG THUNDERSTORM DEVELOPING RAPIDLY NEAR TOWNER...IN
EXTREME EASTERN KIOWA COUNTY...

LOOK FOR A THUNDERSTORM PRODUCING VERY HEAVY RAIN...ALONG WITH HAIL
OF 1/2 INCH IN DIAMETER...AND WINDS GUSTING TO 50 MPH IN THE
VICINITY OF TOWNER IN EXTREME EASTERN KIOWA COUNTY THROUGH 400
PM...NEAR THE KANSAS BORDER.

AT 335 PM MDT...DOPPLER RADAR SHOWED THIS VERY STRONG THUNDERSTORM
LOCATED OVER TOWNER...OR ABOUT 12 MILES EAST OF SHERIDAN LAKE.
MOVEMENT OF THIS STORM WAS EAST AT 15 MPH.

IF YOU ARE DRIVING...VISIBILITIES WILL BE GREATLY REDUCED DURING
HEAVY DOWNPOURS OF RAIN AND SMALL HAIL. TURN YOUR LIGHTS ON AND
SLOW DOWN TO AVOID HYDROPLANING ON PONDED WATER ON ROADWAYS. YOU
MAY ALSO WANT TO WAIT OUT THE STORM BY EXITING OR PULLING ALL THE
WAY OFF THE ROADWAY. TURN YOUR FLASHERS ON SO YOU CAN BE
EASILY SEEN.
Special weather statement, Aug 28, 3:59 PM MDT, 38 minutes before
COZ071-072-282305-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
359 PM MDT THU AUG 28 1997

...VERY RAPIDLY DEVELOPING STRONG THUNDERSTORM NEAR PEYTON...

LOOK FOR A VERY STRONG THUNDERSTORM TO PRODUCE RAINFALL RATES OF
0.75 TO 1.50 INCHES AN HOUR...AS IT MOVES ACROSS PEYTON BY 405
PM...AND CALHAN BY 420 PM.  HAIL TO 1/2 INCH IN DIAMETER...FREQUENT
LIGHTNING...AND WINDS GUSTING AS HIGH AS 50 MPH ARE ALSO POSSIBLE
WITH THIS STORM AS IT MOVES OVER NORTHEAST EL PASO COUNTY LATE THIS
AFTERNOON.

AT 357 PM MDT...DOPPLER RADAR SHOWED THE STORM LOCATED 2 MILES SOUTH
OF PEYTON...MOVING EAST AROUND 10 MPH.

IF YOU ARE DRIVING...VISIBILITIES WILL BE GREATLY REDUCED DURING
HEAVY DOWNPOURS OF RAIN AND SMALL HAIL. TURN YOUR LIGHTS ON AND
SLOW DOWN TO AVOID HYDROPLANING ON PONDED WATER ON ROADWAYS. YOU
MAY ALSO WANT TO WAIT OUT THE STORM BY EXITING OR PULLING ALL THE
WAY OFF THE ROADWAY. TURN YOUR FLASHERS ON SO YOU CAN BE
EASILY SEEN.
Special weather statement, Aug 28, 4:00 PM MDT, 37 minutes before
COZ071-072-282305-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
359 PM MDT THU AUG 28 1997

...VERY RAPIDLY DEVELOPING STRONG THUNDERSTORM NEAR PEYTON...

LOOK FOR A VERY STRONG THUNDERSTORM TO PRODUCE RAINFALL RATES OF
0.75 TO 1.50 INCHES AN HOUR...AS IT MOVES ACROSS PEYTON BY 405
PM...AND CALHAN BY 420 PM.  HAIL TO 1/2 INCH IN DIAMETER...FREQUENT
LIGHTNING...AND WINDS GUSTING AS HIGH AS 50 MPH ARE ALSO POSSIBLE
WITH THIS STORM AS IT MOVES OVER NORTHEAST EL PASO COUNTY LATE THIS
AFTERNOON.

AT 357 PM MDT...DOPPLER RADAR SHOWED THE STORM LOCATED 2 MILES SOUTH
OF PEYTON...MOVING EAST AROUND 10 MPH.

IF YOU ARE DRIVING...VISIBILITIES WILL BE GREATLY REDUCED DURING
HEAVY DOWNPOURS OF RAIN AND SMALL HAIL. TURN YOUR LIGHTS ON AND
SLOW DOWN TO AVOID HYDROPLANING ON PONDED WATER ON ROADWAYS. YOU
MAY ALSO WANT TO WAIT OUT THE STORM BY EXITING OR PULLING ALL THE
WAY OFF THE ROADWAY. TURN YOUR FLASHERS ON SO YOU CAN BE
EA~SILY SEEN.
Special weather statement, Aug 28, 4:22 PM MDT, 15 minutes before
COZ077-081-282325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
422 PM MDT THU AUG 28 1997

...STRONG THUNDERSTORMS OVER WESTERN LAS ANIMAS AND NORTHERN
BACA COUNTIES LATE THIS AFTERNOON...

LOOK FOR A STRONG THUNDERSTORM TO MOVE JUST NORTH OF SPRINGFIELD IN
BACA COUNTY AND EAST OF HIGHWAY 10 BY 425 PM MDT...PRODUCING
RAINFALL RATES IN A ONE HOUR PERIOD RANGING FROM 1.00 TO 1.50 INCHES.
HAIL TO 1/2 INCH IN DIAMETER AND WINDS GUSTING TO 45 MPH ARE ALSO
POSSIBLE WITH THIS STORM AS IT MOVES ACROSS THE OPEN COUNTRY OF
NORTHERN BACA COUNTY

ANOTHER STRONG STORM WAS LOCATED ABOUT 9 MILES EAST OF HOEHNE...AND
WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL ACROSS THE
OPEN COUNTRY MAINLY NORTH OF HIGHWAY 160 THROUGH 500 PM.  SMALL HAIL
AND GUSTY WINDS ARE ALSO POSSIBLE WITH THIS STORM.

MOVEMENT OF THESE STORMS WAS EAST AROUND 20 MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE PARENT THUNDERSTORM.
Special weather statement, Aug 28, 4:23 PM MDT, 14 minutes before
COZ077-081-282325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
422 PM MDT THU AUG 28 1997

...STRONG THUNDERSTORMS OVER WESTERN LAS ANIMAS AND NORTHERN
BACA COUNTIES LATE THIS AFTERNOON...

LOOK FOR A STRONG THUNDERSTORM TO MOVE JUST NORTH OF SPRINGFIELD IN
BACA COUNTY AND EAST OF HIGHWAY 10 BY 425 PM MDT...PRODUCING
RAINFALL RATES IN A ONE HOUR PERIOD RANGING FROM 1.00 TO 1.50 INCHES.
HAIL TO 1/2 INCH IN DIAMETER AND WINDS GUSTING TO 45 MPH ARE ALSO
POSSIBLE WITH THIS STORM AS IT MOVES ACROSS THE OPEN COUNTRY OF
NORTHERN BACA COUNTY

ANOTHER STRONG STORM WAS LOCATED ABOUT 9 MILES EAST OF HOEHNE...AND
WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL ACROSS THE
OPEN COUNTRY MAINLY NORTH OF HIGHWAY 160 THROUGH 500 PM.  SMALL HAIL
AND GUSTY WINDS ARE ALSO POSSIBLE WITH THIS STORM.

MOVEMENT OF THESE STORMS WAS EAST AROUND 20 MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE PARENT THUNDERSTORM.

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.